Texas, 2008

Wildfire in Texas, November 6, 2008

November 6, 2008 · NWS AMA · 1 event in 1 county or zone

This wildfire began about 1315 CST roughly fourteen miles west of Wayside in southeast Randall County. The wildfire was located just east of Interstate 27 and just south of Farm to Market Road 285 in which approximately one hundred acres burned.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$71,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

This wildfire began about 1315 CST roughly fourteen miles west of Wayside in southeast Randall County. The wildfire was located just east of Interstate 27 and just south of Farm to Market Road 285 in which approximately one hundred acres burned. The wildfire was contained about 1451 CST. No structural damage or injuries were reported however twenty-five round bales of hay were consumed by the fire and the wildfire also destroyed a tractor and a corral. Fire Departments from Happy Tulia and Canyon responded to the wildfire. The cause of the wildfire was determined to be due to vehicles driving over the dry grasses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 6, 11:10 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Nov 6, 11:10 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1110 AM CST THU NOV 6 2008

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THE ENTIRE TAF FORECAST PERIOD.
WINDS ARE GENERALLY OUT OF THE WEST TODAY. A WEAK WIND SHIFT WILL
OCCUR THIS EVENING AS MOST AREAS TURN TO THE NORTH...BUT SPEEDS WILL
BE LIGHT ESPECIALLY OVERNIGHT. WINDS SHIFT AROUND TO THE WEST AGAIN
TOMORROW AND WILL INCREASE ABOVE 10KTS AGAIN BY LATE MORNING. SKIES
ARE LIKELY TO BE SKC THROUGH THE ENTIRE FORECAST.

KIMBLE

&&

.PREV DISCUSSION... /ISSUED 510 AM CST THU NOV 6 2008/

AVIATION...
FOR THE 12Z TAFS...VFR CONDITIONS WILL PERSIST THROUGH THE TAF
PERIOD...AS A HIGH QUICKLY BUILDS IN OVER THE REGION. WINDS ARE
EXPECTED TO REMAIN NORTHWESTERLY THROUGH 00Z...WHEN LOSS OF DIURNAL
MIXING...COMBINED WITH A DECREASING PRESSURE GRADIENT WILL RESULT IN
LIGHT AND VARIABLE WINDS.

SFJ

PREV DISCUSSION... /ISSUED 323 AM CST THU NOV 6 2008/

DISCUSSION...
DRY NORTHWESTERLY FLOW ALOFT WILL PERSIST TODAY THROUGH SATURDAY AS
THE STRONG UPPER LOW OVER NEBRASKA LIFTS EAST AND NORTHEAST AND AN
UPPER RIDGE BUILDS OVER THE ROCKIES. CONFIDENCE VERY LOW ON FREEZING
TEMPS IN THE EXTREME SOUTHEAST TX PANHANDLE TONIGHT AND FRIDAY
MORNING...HOWEVER WILL CONTINUE WITH THE FREEZE WATCH FOR WHEELER
AND COLLINGSWORTH COUNTIES RATHER THAN UPGRADING IT. COLD SURFACE
RIDGE FORECAST TO BUILD SOUTHEAST INTO THE PANHANDLES TODAY AND
TONIGHT...WHICH WILL MOVE OFF TO THE EAST ON FRIDAY. SURFACE TROUGH
EXPECTED TO DEVELOP ALONG THE LEE OF THE ROCKIES BY SATURDAY. LIGHT
AND VARIABLE WINDS TONIGHT WILL BECOME WEST AND SOUTHWEST FRIDAY
THROUGH SATURDAY. ON SUNDAY...SURFACE LOW EXPECTED TO DEVELOP OVER
THE SOUTHERN ROCKIES AND THEN TRACK SOUTHEAST INTO WEST TX/SOUTH
PLAINS BY SUNDAY NIGHT. STRONG COLD FRONT WILL DROP IN BEHIND THE
SURFACE LOW SUNDAY NIGHT ALLOWING SOME COLD CANADIAN AIR TO ADVECT
INTO THE PANHANDLES BY SUNDAY MORNING.

CLOSED UPPER LOW FORECAST TO EJECT EAST AND SOUTHEAST OUT OF THE
GREAT BASIN REGION SUNDAY INTO THE CENTRAL ROCKIES SUNDAY NIGHT AND
MONDAY. UPPER LEVEL ENERGY WILL AFFECT MAINLY THE NORTHERN/NORTHEAST HALF OF
THE PANHANDLES SUNDAY NIGHT AND MONDAY...BRINGING A SLIGHT CHANCE TO
CHANCE FOR PRECIP. TEMPS MAY BE COLD ENOUGH LATE SUNDAY NIGHT AND
EARLY MONDAY FOR THE LIQUID PRECIP TO CHANGE OVER OR BECOME MIXED
WITH WINTRY PRECIP ACROSS THE OK AND EXTREME NORTHERN TX PANHANDLES.
SYSTEM SHOULD BE FAIRLY PROGRESSIVE AND QUICKLY MOVE OFF TO THE EAST
BY MONDAY NIGHT. ANOTHER UPPER TROUGH FORECAST TO MOVE ACROSS THE
ROCKIES WEDNESDAY AND MAY BRING ANOTHER CHANCE FOR PRECIP MAINLY OVER
THE SOUTHEAST TX PANHANDLE AROUND THE MIDDLE OF NEXT WEEK. NEAR OR
BELOW SEASONABLE TEMPS EXPECTED THROUGH THE FORECAST PERIOD.

SCHNEIDER

FIRE WEATHER...
FIRE WEATHER CONCERNS WILL BE MARGINAL AT BEST THROUGH THE WEEKEND AND
INTO EARLY NEXT WEEK. WINDS SHOULD BE WELL BELOW 20 MPH...HOWEVER RH
VALUES TODAY ARE EXPECTED TO FALL TO AT OR BELOW 15 PERCENT ACROSS
THE SOUTHWEST HALF OR SO OF THE PANHANDLES TODAY AND FRIDAY. THE LOW
RH VALUES WILL WARRANT A FIRE DANGER STATEMENT TODAY AND POSSIBLY
FRIDAY AS WELL. RH VALUES ARE EXPECTED TO INCREASE THIS WEEKEND INTO
EARLY NEXT WEEK.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FREEZE WATCH FROM 10 PM CST THIS EVENING THROUGH FRIDAY MORNING
     FOR THE FOLLOWING ZONES: COLLINGSWORTH...WHEELER.

OK...NONE.

&&

13/14
Hazardous weather outlook, Nov 6, 1:00 PM CST, 15 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST THU NOV 6 2008

OKZ001>003-TXZ001>020-071200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST THU NOV 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE COMBINATION OF CLEAR SKIES...LIGHT WINDS...AND VERY DRY AIR WILL
ALLOW TEMPERATURES TO FALL BELOW FREEZING TONIGHT ACROSS MOST OF THE
TEXAS AND OKLAHOMA PANHANDLES. SOME AREAS HAVE NOT YET HAD A KILLING
FREEZE...AND THEREFORE A FREEZE WATCH HAS BEEN ISSUED FOR WHEELER
AND COLLINGSWORTH COUNTIES IN THE SOUTHEAST TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KIMBLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Randall

When
November 6, 1:15 PM CST to 2:51 PM CST
Where
Randall forecast zone
Property damage
$71,000
Reported by
Fire Department/Rescue
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134977.